Colorado, 2014

Hail in Colorado, June 23, 2014

June 23, 2014 · NWS GLD · 1 event in 1 county or zone

Strong thunderstorms developed over the Colorado Plains in the afternoon and moved into Yuma and Kit Carson counties during the evening. One report of nickel sized hail was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong thunderstorms developed over the Colorado Plains in the afternoon and moved into Yuma and Kit Carson counties during the evening. One report of nickel sized hail was received. Thunderstorms continued overnight with locally heavy rainfall, but no flash flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 23, 5:03 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 23, 5:03 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT MON JUN 23 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 200 PM MDT MON JUN 23 2014

PARTLY TO MOSTLY CLEAR SKIES WERE PRESENT ACROSS THE TRI STATE AREA
DURING THE EARLY AFTERNOON HOURS.  WATER VAPOR IMAGERY SHOWED A DRY
SLOT OF AIR OVER THE TRI STATE AREA THAT BEGAN TO SLIDE
EASTWARD...WITH MORE MOISTURE ENTERING THE REGION FROM THE WEST.
VISIBLE SATELLITE IMAGERY SHOWED SOME CUMULUS CLOUDS DEVELOPING
ALONG A WEAK SURFACE CONVERGENCE ZONE IN EASTERN COLORADO...WHICH
COULD BE A POTENTIAL AREA FOR CONVECTIVE DEVELOPMENT LATER THIS
AFTERNOON AND EVENING.

AT THE UPPER LEVELS...FORCING ACROSS THE TRI STATE AREA LOOKS TO BE
GENERALLY WEAK WITH A RIDGE SETTING UP OVER THE SOUTHWEST PORTION OF
THE CONUS.  SURFACE FORCING WILL BE PRESENT ACROSS THE COLORADO
FRONT RANGE...WITH CONVERGENCE POSSIBLY SPARKING THUNDERSTORMS THAT
WILL TRAVEL ACROSS THE HIGH PLAINS AND INTO THE TRI STATE AREA.
RADAR IMAGERY IS ALREADY SHOWING CONVECTION DEVELOPING ALONG THE
FRONT RANGE...AND THUNDERSTORMS WILL LIKELY BEGIN FOR THE FORECAST
AREA AROUND MID TO LATE THIS AFTERNOON.

MODEL SOUNDINGS FOR EASTERN COLORADO SHOW VERY LIMITED LOWER LEVEL
WIND SPEEDS WITH STORM MOTIONS AT OR UNDER 15 KTS. HOWEVER...LAPSE
RATES ALOFT WILL ALLOW FOR POSSIBILITY OF STRONG STORMS WITH LARGE
HAIL AND DAMAGING WINDS TO BE POSSIBLE WITH PLENTY OF MOISTURE ALOFT
AND DCAPE VALUES APPROACHING 1000 J/KG. BULK SHEAR VALUES DO NOT
LOOK IMPRESSIVE BEFORE 00Z...BUT VALUES SUPPORTING STRONGER
THUNDERSTORMS WILL BEGIN TO MOVE THROUGH EASTERN COLORADO AND WESTERN
KANSAS FOR THE EVENING HOURS.  MODEL SOUNDINGS ALONG KANSAS HIGHWAY
27 AND EAST SHOW UPPER PROFILES WITH THINNER CAPE PROFILES ALONG
WITH WEAK LOWER LEVEL WINDS...WHICH MAY BE MORE CONDUCIVE TO HEAVIER
RAINFALL IN SLOW MOVING THUNDERSTORMS INTO THE EVENING AND OVERNIGHT
HOURS. ALTHOUGH THERE IS A LACK OF A LOWER AND MID LEVEL JET TO AID
IN ENHANCING CONVECTION...LOWER CONVECTIVE TEMPERATURES IN THE UPPER
70S WILL LIKELY BE BREACHED THIS AFTERNOON TO ERODE THE WEAK CAP IN
PLACE...WHICH WILL CHANCES FOR ISOLATED THUNDERSTORMS THAT WILL
EVOLVE INTO MORE OF A CONVECTIVE COMPLEX TONIGHT.

UPPER PROFILES WILL CONTINUE TO BE SATURATED OVERNIGHT...WHICH WILL
BRING RAIN SHOWERS AND THUNDERSTORMS WITH SUFFICIENT CAPE ALOFT TO
SUSTAIN THUNDERSTORMS.  A MID AND LOWER LEVEL JET WILL BRING CHANCES
FOR SEVERE THUNDERSTORMS TO OCCUR TUESDAY AFTERNOON AS STRONG BULK
SHEAR AND INSTABILITY ALOFT WILL BE LIKELY PRESENT ACROSS THE
FORECAST AREA ONCE AGAIN. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 200 PM MDT MON JUN 23 2014

TUESDAY NIGHT...CONVECTION EXPECTED TO MOVE SOUTHEAST IMPACTING
AREAS GENERALLY SOUTH OF THE INTERSTATE WITH HIGHEST POPS PER MODEL
700-300 RH AND UPPER JET DIVERGENT PATTERN. MAY BE IN THE FORM OF
SMALL MCS. LOWS IN THE MID TO UPPER 50S EXCEPT SOME LOW 60S ACROSS
THE EASTERN 1/2 OF THE AREA.

WEDNESDAY-WEDNESDAY NIGHT...LOOKS LIKE ANOTHER GOOD CHANCE FOR
AFTERNOON AND OVERNIGHT THUNDERSTORMS AS YET ANOTHER DISTURBANCE
MOVES THROUGH. HIGHEST POPS ACROSS THE WEST/NORTHWEST BY AFTERNOON
SLIDING SOUTHEAST IMPACTING MAINLY THE WESTERN 1/2 OF THE AREA
DURING THE EVENING. HIGHS IN THE LOW TO MID 80S WITH LOWS IN THE MID
50S TO AROUND 60 WEST...LOW TO MID 60S ELSEWHERE.

THURSDAY-THURSDAY NIGHT...LOOKS TO BE DRY DURING THE DAY WITH A SLIGHT
CHANCE OF PRECIP THURSDAY NIGHT. CONFIDENCE NOT REAL HIGH ON
THURSDAY NIGHT POPS. HIGHS MID 80S TO AROUND 90 WITH LOWS IN THE
60S.

FRIDAY-SATURDAY...AFTERNOON AND EVENING CHANCES FOR THUNDERSTORMS
CONTINUE WITH A SLIGHT DECREASE IN AREAL COVERAGE SATURDAY AS AN
APPROACHING UPPER TROUGH MAKES ITS WAY INTO THE AREA.

SUNDAY-MONDAY...FLOW ALOFT BECOMES NORTHWESTERLY. MORE FAVORABLE MID
LEVEL MOISTURE APPEARS TO BE ABSENT DURING THE PERIOD THUS A DRY
FORECAST. AFTERNOON TEMPERATURES EXPECTED TO WARM INTO THE 90S WITH
LOWS GENERALLY IN THE 60S. A FEW READINGS AROUND 70 POSSIBLE IN THE
HILL CITY AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 548 PM MDT MON JUN 23 2014

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD AT MCK AND GLD.

ISOLATED TO SCATTERED THUNDERSTORMS SHOULD MOVE OUT OF EASTERN
COLORADO AND THROUGH THE GLD AREA MAINLY BETWEEN 02-06Z WITH
ADDITIONAL SHOWERS AND THUNDERSTORMS IN THE VICINITY THROUGH THE
REMAINDER OF THE NIGHT AND INTO TOMORROW MORNING. AFTER 22Z
TUESDAY AFTERNOON...ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED.

THE MOVEMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE MCK SITE IS
EXPECTED TO OCCUR A FEW HOURS LATER AND WITH LESS COVERAGE THAN
GLD...MAINLY AFTER 07Z TONIGHT. A FEW SHOWERS WILL LINGER THROUGH
THE DAY ON TUESDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...MK
LONG TERM...99
AVIATION...LOCKHART
Hazardous weather outlook, Jun 23, 9:41 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT MON JUN 23 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT MON JUN 23 2014 /1141 AM CDT MON JUN 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP MID AFTERNOON IN FAR EASTERN
COLORADO AND SLOWLY MOVE EASTWARD...CLIPPING PORTIONS OF THE TRI
STATE AREA THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE FOR PORTIONS OF EASTERN COLORADO WITH THE DEVELOPMENT OF
ISOLATED SUPERCELL THUNDERSTORMS. ISOLATED STORMS WILL EVOLVE INTO
A LARGER COMPLEX THIS EVENING...AND GUSTY WINDS WILL BECOME THE
PRIMARY THREAT. SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY
RAIN...AND FLASH FLOODING MAY OCCUR FOR SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER TUESDAY AFTERNOON AND
EVENING ALONG AND EAST OF HIGHWAY 27. THE MAIN THREATS ARE LARGE
HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL AND FLASH
FLOODING WILL REMAIN POSSIBLE WITH SLOW STORM MOVEMENT.

THUNDERSTORM CHANCES CONTINUE FOR EACH AFTERNOON AND EVENING
THROUGH FRIDAY NIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS WILL
BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KOCHASIC

The radar

The Goodland radar (KGLD), 127 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
June 23, 6:11 PM MST
Where
Yuma County, 3.79 mi WNW of Yuma
Measured
0.88 in hail
Reported by
Public
Coordinates
40.150, -102.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529068.